Kansas, 2005

Flash Flood and Hail in Kansas, April 11, 2005

April 11, 2005 · NWS EAX · 4 events in 1 county or zone

3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 11, 3:07 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 11, 3:07 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT MON APR 11 2005

.DISCUSSION...

IN THE NEAR TERM...SURFACE LOW HAS REMAINED NEARLY STATIONARY ALL
DAY WITH CENTER BTWN MHK AND CNK AT 21 UTC. MODERATE CONVECTION
CONTINUES TO BUBBLE ALONG THE INSTABILITY AXIS BELOW COLD POOL
ALOFT...AND EXPECT THIS TREND TO CONTINUE THROUGH 00 UTC. LOSS OF DIURNAL
HEATING MAY MEAN THE DEATH KNELL FOR SEVERE CONVECTION FOR EAX
CWFA...BUT WITH INTERACTION OF COLD POOL AND MODEST SPEED/DIRECTIONAL
SHEAR PLUS DECENT MOISTURE POOLING...CANNOT RULE OUT POSSIBILITY OF
NON-SEVERE CONVECTION OVERNIGHT.  BEST LIKELIHOOD FOR PRECIP WILL
BE INVOF LOW/UPR LOW COUPLET THAT WILL TRACK FROM NORTHEAST KANSAS
INTO NORTH CENTRAL MISSOURI OVERNIGHT...WITH CHANCE PRECIP GENERALLY
ALONG AND SOUTH OF HIGHWAY 50.  LOW LEVEL CAA LATE TONIGHT COUPLED
WITH EVAPORATIVE COOLING WILL RESULT IN MINIMUM TEMPERATURES 5-10
DEGREES COOLER THAN THOSE SEEN MONDAY MORNING.  PREVIOUS FORECAST
MINIMUM TEMPERATURES LOOKED REASONABLE...SO ONLY TWEAKED.

SF

THE CENTER OF THE UPPER LOW WILL CONTINUE ITS MOVEMENT TO THE EAST
ACROSS SOUTHERN MISSOURI DURING THE DAY TOMORROW...BEFORE TURNING A
BIT TO THE SOUTHEAST TOMORROW NIGHT. THE SURFACE LOW WILL ALSO
CONTINUE ITS EASTWARD TRACK BEFORE HEADING SOUTHEAST TOMORROW NIGHT.
THE FORECAST AREA WILL BE ON THE BACKSIDE OF THESE FEATURES
TOMORROW...WITH THE CONTINUING POSSIBILITY OF SHOWERS. HAVE INSERTED
MENTION FOR A FEW THUNDERSTORMS CONFINED TO EASTERN PORTIONS OF THE
FORECAST AREA TOMORROW AFTERNOON. HAVE LOWERED TEMPERATURES INTO THE
UPPER 50S TO NEAR 60 DEGREES TOMORROW AS NEUTRAL TEMPERATURE
ADVECTION AND CLOUD COVER SHOULD HINDER WARMING. LOW END
PRECIPITATION CHANCES THEN LINGER INTO WEDNESDAY BEFORE SHUTTING OFF
AS THE LOW PRESSURE SYSTEM PULLS FURTHER AWAY TO THE SOUTHEAST. A
BACK DOOR COLD FRONT IS FORECAST TO TRAVERSE THE AREA
WEDNESDAY...WHICH SHOULD BRING ADDITIONAL CLOUD COVER AND KEEP MAX
TEMPERATURES SIMILAR TO THOSE TOMORROW.

MID/UPPER LEVEL RIDGING WILL THEN BECOME THE DOMINANT FEATURE ACROSS
THIS AREA THROUGH FRIDAY...BRINGING REDUCED CLOUD COVER AND A
MODERATION OF TEMPERATURES.

AN UPPER LEVEL SHORTWAVE THEN ADVANCES ACROSS THE NORTHERN CONUS AND
DRAGS AN ATTENDANT SURFACE FRONT INTO THE AREA ON SATURDAY. THE MAIN
UPPER LEVEL ENERGY LOOKS TO BE KEPT NORTH OF THE FORECAST AREA...BUT
HAVE CONTINUED WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
VICINITY OF THE SURFACE FRONT ON SATURDAY.

STOFLET

&&

.PREV DISCUSSION...

258 AM MONDAY...
EARLY MORNING WATER VAPOR IMAGERY AND PROFILER DATA SHOW THE CLOSED
UPPER LOW STRADDLING THE SOUTHERN COLORADO/KANSAS BORDER. CONVECTION
ASSOCIATED WITH A VORT LOBE ON THE EASTERN PERIPHERY OF THE
AFOREMENTIONED LOW HAS BECOME MORE WIDESPREAD ACROSS THE FORECAST
AREA OVER THE LAST COUPLE OF HOURS...ALTHOUGH REDUCED INSTABILITY AS
THE STORMS BECOME DISPLACED TO THE NORTHEAST SEEMS TO HAVE PRECLUDED
SEVERE THUNDERSTORM ACTIVITY IN THE EAX CWA. THE THUNDERSTORMS HAVE
BEEN SLIGHTLY BETTER RAINFALL PRODUCERS THAN PREVIOUSLY
ANTICIPATED...WITH SOME LOCATIONS ACROSS THE KANSAS/MISSOURI STATE
LINE HAVING RECEIVED 3 HOURLY RAINFALL AMOUNTS UP TO ONE INCH.
EXPECT THE AREA OF SHOWERS AND THUNDERSTORMS TO RACE NORTH AND EAST
ACROSS THE FORECAST AREA THIS MORNING. FOCUS THEN SHIFTS TO THE
POTENTIAL FOR PARTIAL CLEARING AND ATTENDANT DESTABILIZATION LATER
TODAY...AS THE MID/UPPER LEVEL LOW ENTERS CENTRAL/EASTERN KANSAS AND
THE SURFACE LOW REACHES THE FORECAST AREA. ALTHOUGH THE AMOUNT OF
SURFACE HEATING AND RESULTANT INSTABILITY APPEARS AS IF IT WILL BE
MARGINAL...COLD MID LEVEL TEMPERATURES ESCORTING THE LOW MAY PROVE
TO BE ADEQUATE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...WITH THE POTENTIAL FOR ISOLATED
REPORTS OF LARGE HAIL AND STRONG WINDS. THE THREAT APPEARS HIGHEST
ACROSS EASTERN KANSAS AND WESTERN MISSOURI CLOSER TO THE COLD CORE
OF THE LOW WHERE THE BEST OPPORTUNITY ALSO EXISTS FOR CLOUDS TO
TEMPORARILY SCOUR OUT.

HAVE ONCE AGAIN LEANED TOWARD THE HIGHER END OF GUIDANCE FOR HIGH
TEMPERATURES TODAY...DUE TO THE WARM START OF TEMPERATURES THIS
MORNING...COMBINED WITH THE FACT THAT THE MAJORITY OF THE CWA WILL
BE UNDER THE CONTINUED INFLUENCE OF SOUTHERLY WINDS.

THE LOW WILL SLIDE FARTHER EAST AND TAKE ON A NEGATIVE TILT TONIGHT.
AS THE LOW MOVES ACROSS THE MISSOURI BOOTHEEL ON TUESDAY...RAIN
SHOWERS WILL CONTINUE TO BE POSSIBLE AS SHORTWAVE ENERGY ROTATES
AROUND ITS NORTHERN PERIPHERY. WILL MAINTAIN LOW POPS UNTIL LATE
WEDNESDAY...WHEN THE SYSTEM FINALLY HEADS OFF INTO THE MID ATLANTIC
REGION. AFTER TODAY...TEMPERATURES THROUGH THE MAJORITY OF THE
PERIOD SHOULD BE IN THE 60S/40S FOR HIGHS/LOWS.

SCHMIT

946 PM CDT SUN...
HAVE ADJUSTED TIMING OF FIRST WAVE OF STORMS MOVING NORTH-NORTHEAST
THROUGH EASTERN KS AND ADJACENT WESTERN MO. ALSO WATCHING LINEAR
CONVECTION OVER EASTERN OK WHICH IS EXPECTED TO TRACK TO THE
NORTH-NORTHEAST AS WELL AND MOVE INTO WESTERN PORTION OF CWA AFT
06Z. SEVERE POTENTIAL IS MUTED DUE TO MINIMAL SURFACE BASED
INSTABILITY. HAVE TO RELY ON ELEVATED INSTABILITY AND EVEN THAT IS
RATHER WEAK. HOWEVER...SOUTHERLY LOW LEVEL JET EXPECTED TO INCREASE
AND BACK WINDS OVERNIGHT AND ALLOW INSTABILITY TO INCREASE. COMBINE
THAT WITH INCREASED UPPER LEVEL DIFFLUENT FLOW AS JET STREAK LIFTS
NORTHEAST ON FRONT SIDE OF CLOSED SYSTEM AND WILL NEED TO WATCH THE
EVOLUTION OF THE EASTERN OK BOW ECHO. AS SHORT LINE OF STRONG STORMS
MOVED THROUGH EAST CENTRAL KS IXD ASOS REGISTERED A PEAK WIND GUST
OF 33KTS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...TORNADO WATCH 151 IN EFFECT UNTIL 8 PM CDT OR 01 UTC FOR HOLT
AND ATCHISON COUNTIES.

WFO EAX
Hazardous weather outlook, Apr 11, 12:00 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON APR 11 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-
ADAIR MO-ANDREW MO-ATCHISON MO-ATCHISON KS-BATES MO-BUCHANAN MO-
CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-CLAY MO-CLINTON MO-
COOPER MO-DAVIESS MO-DE KALB MO-DONIPHAN KS-GENTRY MO-GRUNDY MO-
HARRISON MO-HENRY MO-HOLT MO-HOWARD MO-JACKSON MO-JOHNSON MO-
JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LINN KS-LIVINGSTON MO-
MACON MO-MERCER MO-MIAMI KS-NODAWAY MO-PETTIS MO-PLATTE MO-PUTNAM MO-
RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
WYANDOTTE KS-
100 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE SITUATED OVER NORTH CENTRAL KANSAS WILL
PROVIDE A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI...AND ACROSS
WESTERN AND NORTHERN MISSOURI THIS EVENING. THE COMBINATION OF COLD
MID LEVEL TEMPERATURES AND SURFACE DEWPOINTS IN THE MIDDLE 50S WILL
SUPPORT MODERATE INSTABILITY THIS AFTERNOON AND EVENING. STEEP LAPSE
RATES AND COLD MID LEVEL TEMPERATURES SUGGEST THAT LARGE HAIL WILL
BE PRIMARY THREAT WITH THESE THUNDERSTORMS. IN ADDITION...PRONOUNCED
BUT WEAK LOW LEVEL SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE ALSO
INDICATE THE POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY IN THE
VICINITY OF THE SURFACE LOW...LATE THIS AFTERNOON INTO EARLY EVENING
FROM NORTHEAST KANSAS INTO NORTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS SATURDAY
AND SUNDAY. AT THIS TIME...SEVERE THUNDERSTORMS APPEAR UNLIKELY WITH
THIS ACTIVITY...THOUGH THERE IS A SMALL WINDOW OF
ISOLATED...MARGINALLY SEVERE STORMS SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY WEST OF A BUTLER TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SF

In the hours before

Special weather statement, Apr 11, 4:21 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT MON APR 11 2005

KSZ025-112315-
ATCHISON-
521 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY FALLS...OR 10 MILES NORTHWEST OF
OSKALOOSA...AND MOVING NORTH AT 15 MPH.

THIS STORM WILL BE...
  5 MILES EAST OF ARRINGTON BY 550 PM CDT.
  NEAR EFFINGHAM BY 600 PM CDT.
  NEAR MUSCOTAH BY 610 PM CDT.

SMALL...PEA TO DIME SIZED...HAIL CAN BE EXPECTED WITH THIS STORM
ALONG WITH HEAVY RAIN.

CUTTER
Special weather statement, Apr 11, 4:34 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT MON APR 11 2005

KSZ057-060-MOZ043-053-112315-
BATES-CASS-LINN-MIAMI-
534 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ALERT FOR BATES...CASS...LINN AND MIAMI
COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AMORET...OR 11 MILES WEST OF BUTLER...AND
MOVING NORTH AT 35 MPH.

PEOPLE IN BATES...CASS...LINN AND MIAMI COUNTIES...INCLUDING THE
CITIES OF AMORET...AMSTERDAM...MERWIN...DREXEL...FREEMAN AND
CLEVELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH ANY OF THESE STORM. HOWEVER...THE
STRONGEST STORMS WERE FOCUSED IN KANSAS FROM PARKER EAST THROUGH LA
CYGNE.

CUTTER
Special weather statement, Apr 11, 4:43 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON APR 11 2005

KSZ025-057-060-102>105-MOZ012-013-020>022-028>030-037-038-043-044-
053-054-120300-
ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CASS MO-
CLAY MO-CLINTON MO-DE KALB MO-DONIPHAN KS-HENRY MO-JACKSON MO-
JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN KS-MIAMI KS-
PLATTE MO-RAY MO-WYANDOTTE KS-
543 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 154...IN EFFECT UNTIL 1000 PM CDT MONDAY
EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING
COUNTIES...

IN MISSOURI:

ANDREW...BATES...BUCHANAN...CALDWELL...CASS...CLAY...CLINTON...DE
KALB...HENRY...JACKSON...JOHNSON...LAFAYETTE...PLATTE AND RAY.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...ST
JOSEPH AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SF
Local storm report, Apr 11, 4:55 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LA CYGNE                38.35N 94.76W
04/11/2005  0.75 INCH        LINN               KS   PUBLIC

&&

MJULY
Special weather statement, Apr 11, 4:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT MON APR 11 2005

KSZ105-MOZ037-043-120000-
CASS-JACKSON-JOHNSON-
555 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ALERT FOR CASS...JACKSON AND JOHNSON
COUNTIES...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG COMPLEX OF THUNDERSTORM NEAR DREXEL...OR 14 MILES SOUTHEAST
OF PAOLA...AND MOVING NORTH AT 25 MPH.

THIS STORM WILL BE...
  NEAR CLEVELAND BY 625 PM CDT.
  NEAR STANLEY BY 655 PM CDT.
  NEAR LEAWOOD BY 700 PM CDT.

PENNY TO QUARTER SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Leavenworth

When
April 11, 4:58 PM CST
Where
Leavenworth County, Tonganoxie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -95.083

Hail, Leavenworth

When
April 11, 5:15 PM CST
Where
Leavenworth County, Jarbalo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -95.067

Hail, Leavenworth

When
April 11, 6:17 PM CST
Where
Leavenworth County, 1 mi E of Basehor
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -94.917

Flash Flood, Leavenworth

When
April 11, 7:00 PM CST to 7:30 PM CST
Where
Leavenworth County, Leavenworth
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

Water rose to bottom of cars in supermarket parking lot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447854, 5447855, 5447856, 5447911.